Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 14, 2014, 3:17 PM CDT for Calloway County, Marshall County, Trigg County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2014, 3:17 PM CDT (20:17 UTC)
- Expired
- May 14, 2014, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calloway County, KY, Marshall County, KY, Trigg County, KY
The radar
The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
924
WGUS53 KPAH 142017
FFWPAH
KYC035-157-221-150000-
/O.NEW.KPAH.FF.W.0027.140514T2017Z-140515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT WED MAY 14 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALLOWAY COUNTY IN WESTERN KENTUCKY...
MARSHALL COUNTY IN WESTERN KENTUCKY...
TRIGG COUNTY IN WESTERN KENTUCKY...
* UNTIL 700 PM CDT.
* AT 312 PM CDT...
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...AURORA...BENTON...
BREWERS...CADIZ...CALVERT CITY...CANTON...ENERGY...HARDIN...HARRIS
GROVE...KIRKSEY...LAND BETWEEN THE LAKES AREA...LINTON...MURRAY AND
ROCKCASTLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
BETWEEN ONE AND TWO INCHES HAVE FALLEN OVER THE AFOREMENTIONED
COUNTIES. RADAR INDICATED THAT ANOTHER WAVE OF THUNDERSTORMS COULD
PRODUCE OVER AN INCH PER HOUR AS THEY LIFT NORTH OUT OF TENNESSEE
THIS AFTERNOON. THIS WILL LIKELY RESULT IN SOME FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3659 8850 3703 8843 3704 8832 3689 8816
3687 8816 3686 8814 3698 8771 3664 8769
3668 8806 3654 8809 3652 8811 3653 8849
$$1 follow-up statement
030
WGUS73 KPAH 142211
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED MAY 14 2014
KYC035-157-221-150000-
/O.CON.KPAH.FF.W.0027.000000T0000Z-140515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL KY-TRIGG KY-CALLOWAY KY-
511 PM CDT WED MAY 14 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CALLOWAY...MARSHALL AND TRIGG COUNTIES IN WESTERN KENTUCKY...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. AREAS CAN EXPECT BETWEEN ONE HALF TO ONE INCH OF
RAINFALL IN A SHORT PERIOD OF TIME. AT 4:23 PM...LAW ENFORCEMENT
REPORTED WATER OVER 11 DIFFERENT ROADWAYS IN THE SOUTHERN HALF OF
CALLOWAY COUNTY...AROUND THE HAZEL AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...AURORA...BENTON...
BREWERS...CADIZ...CALVERT CITY...CANTON...ENERGY...HARDIN...HARRIS
GROVE...KIRKSEY...LAND BETWEEN THE LAKES AREA...LINTON...MURRAY AND
ROCKCASTLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
&&
LAT...LON 3659 8850 3703 8843 3704 8832 3689 8816
3687 8816 3686 8814 3698 8771 3664 8769
3668 8806 3654 8809 3652 8811 3653 8849
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:46 PM CDT, 31 minutes earlier.
Area forecast discussion, May 14, 2:46 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 246 PM CDT Wed May 14 2014 .SHORT TERM...(Tonight through Friday night) Issued at 246 PM CDT WED MAY 14 2014 Latest surface analysis shows the surface low over southwest Tennessee. With the low continuing its north-northeast track, widespread showers will continue into early this evening, with any thunderstorm activity remaining focused across our eastern counties. Isolated thunderstorms around the Nashville area are moving to the north-northwest toward our southeast counties in the tornado watch. A line of thunderstorms developing farther west in Tennessee are moving north-northeast, and these will also give our southeast quadrant of counties a good chance of some thunderstorms this afternoon. As the low moves northeast of our region this evening, LIs quickly go positive, so no thunderstorms are expected after about 02z, and showers will gradually taper off from southwest to northeast during the evening and overnight hours. An upper level low over central Canada will slide southeast into the upper Mississippi valley on Thursday. This will keep the upper level trof over our area Thursday into Friday. Models generate some light QPF over our region through this time period. Continued with slight chance to chance pops across the entire PAH forecast area Thursday and Thursday night. On Friday, GFS and NAM keep any lingering showers focused across our northern and eastern counties, while ECMWF extends QPF farther west. Kept some slight to low chance pops focused more where GFS and NAM show QPF. By Friday night, GFS and ECMWF both show a weak disturbance generating some precipitation that just skirts our southern counties. ECMWF initially kept this precip south of our area, but the latest run has come more in line with GFS. Continued with some low pops for showers in southern portions of southeast Missouri and far west Kentucky. Temperatures will remain unseasonably cool through the near term forecast. Overnight lows tonight through Friday night will be 10 to 15 degrees below normal in the 40s, and highs will generally be 10 to 15 degrees below normal in the lower to middle 60s. .LONG TERM...(Saturday through Wednesday) Issued at 246 PM CDT WED MAY 14 2014 The 12Z models seem to be in decent agreement in the synoptic trends through the period, although the details will need to be hashed out. The highly amplified trough that will bring cool weather to the region in the near term, will gradually relax. Disturbances in the weakening cyclonic flow may result in some showers along the southern periphery of the region Saturday and Saturday night, but otherwise the weekend looks dry. By midday Monday, both the GFS and ECMWF develop upper troughs over the Mid-Atlantic coast and the Pacific Northwest. That results in a ridge building north and northeast out of Texas. The models vary in the degree of 500mb height rises over our region, with the GFS being stronger than the ECMWF. The GFS would result in a dry forecast for the first half of the week, and a very nice warming trend, back well into the 80s for highs. Meanwhile, the ECMWF keeps us more in a northwest flow aloft and keeps a warm front over the area, which would result in some chance of thunderstorms over at least the northeast half of the region, and somewhat cooler temperatures. Decided to play the middle ground for now. Will have slight chances of showers and thunderstorms mainly over the Evansville Tri State Monday night through Wednesday. Temperatures will be gradually warming through the period. Highs should climb to near normal by Monday and then into the lower 80s by Wednesday. && .AVIATION... Issued at 1247 PM CDT WED MAY 14 2014 IFR ceilings will be the rule through the afternoon and much of tonight. A period of LIFR conditions is possible throughout the area. Although the rain has diminished over much of the area at midday, it will ramp up again this afternoon as a surface low moves through west Kentucky and possibly southwest Indiana late. TS was included in a TEMPO group at KEVV and KOWB, and a rumble of thunder cannot be ruled out at KPAH. The IFR ceilings may persist through the night at KEVV and KOWB, but a general improving trend in ceilings is expected farther west toward sunrise. Wind direction will be difficult to call at KOWB this afternoon and evening as it will be close to the path of the surface low. As the low passes through the area, winds elsewhere should increase and become gusty from the northwest. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RST LONG TERM...DRS AVIATION...DRS
Hazardous weather outlook, May 14, 12:03 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT WED MAY 14 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1203 PM CDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR CHRISTIAN...MUHLENBERG AND TODD COUNTIES IN WEST KENTUCKY. STRONG TO SEVERE STORMS WILL ESCORT A SURFACE LOW THROUGH WEST KENTUCKY THIS AFTERNOON...DAMAGING WIND AND BRIEF TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAIN WILL ACCOMPANY ANY THUNDERSTORMS. STORMS WILL MOVE RAPIDLY TO THE NORTH NORTHEAST. THE POTENTIAL EXISTS FOR THE SEVERE THREAT AREA TO EXPAND TO THE WEST POTENTIALLY INCLUDING AREAS FROM MURRAY TO HENDERSON KENTUCKY...AND THE BOONVILLE AND SANTA CLAUS AREAS OF SOUTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE PENNYRILE REGION OF WEST KENTUCKY...AND POTENTIALLY THE LAKES REGION OF WEST KENTUCKY AND EASTERN PORTIONS OF SOUTHWEST INDIANA. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:20 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 40 min |
| May 14, 4:34 PM CDT | Tornado Warning | PAH | Christian | 26 min |
| May 14, 4:42 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 48 min |
| May 14, 5:40 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.